Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 7, NWS Indianapolis, IN

January 12, 2017Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 12, 2017, 9:28 AM EST for Delaware County, Randolph County, Indiana. It took effect at Jan 12, 2017, 9:33 AM EST. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2017, 9:28 AM EST (14:28 UTC)
In effect from
Jan 12, 2017, 9:33 AM EST
Expired
Jan 13, 2017, 6:38 AM EST
In force
21 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River near Ridgeville (RGVI3).

Action stage
8 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

876 
WGUS43 KIND 121428
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 AM EST THU JAN 12 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following river in eastern Indiana...

  Mississinewa River...

.Lowland flooding will develop along the Mississinewa River in 
eastern Indiana. Radar over the past 24 hours estimates a half inch 
to 1.25 inches of rain fell within the river basin near the 
Ridgeville area. Flooding will affect some local and state 
roads...low agricultural land and some river parks.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-130226-
/O.NEW.KIND.FL.W.0007.170112T1433Z-170113T0226Z/
/RGVI3.1.ER.170112T1433Z.170112T1500Z.170112T2026Z.NO/
928 AM EST THU JAN 12 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Mississinewa River near Ridgeville.
* UNTIL THIS EVENING.
* At  8:30 AM Thursday the stage was 10.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 11.3 feet by late this morning.
* At 11.5 feet...Water on the shoulder and edge of SR 1 south of the 
  junction with SR 28 in western Randolph County.  

&&

LAT...LON 4029 8495 4030 8527 4041 8543 4038 8551
      4024 8528 4026 8496             

$$
3 follow-up statements
857 
WGUS83 KIND 121617
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 AM EST THU JAN 12 2017

...A Flood Warning continues for portions of the following rivers in 
Indiana...

  Mississinewa River...

.Lowland flooding has developed along the Mississinewa River in 
eastern Indiana. Radar over the past 24 hours estimates a half inch 
to 1.25 inches of rain fell within the river basin near the 
Ridgeville area. Flooding will affect some local and state 
roads...low agricultural land and some river parks.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-131505-
/O.EXT.KIND.FL.W.0007.000000T0000Z-170113T1505Z/
/RGVI3.1.ER.170112T1414Z.170112T1900Z.170113T0905Z.NO/
1117 AM EST THU JAN 12 2017

The Flood Warning continues for
  The Mississinewa River near Ridgeville.
* UNTIL FRIDAY MORNING.
* At 10:30 AM Thursday the stage was 11.6 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...River continues to rise to near 11.8 feet by early this 
  afternoon.
* At 11.5 feet...Water on the shoulder and edge of SR 1 south of the 
  junction with SR 28 in western Randolph County.  

&&

LAT...LON 4029 8495 4030 8527 4041 8543 4038 8551
      4024 8528 4026 8496             

$$
687 
WGUS83 KIND 121842
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
142 PM EST THU JAN 12 2017

...A Flood Warning continues for a portion of the following river in 
eastern Indiana...

  Mississinewa River...

.Lowland flooding has developed along the Mississinewa River in 
eastern Indiana. Radar estimates recent rains of a half inch to 1.25 
inches of rain fell within the river basin near the Ridgeville area. 
The river is expected to crest this afternoon approximately two feet 
above high water seen in early January. Flooding will affect some 
local and state roads...low agricultural land and some river parks.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-131535-
/O.EXT.KIND.FL.W.0007.000000T0000Z-170113T1535Z/
/RGVI3.1.ER.170112T1414Z.170112T1900Z.170113T0935Z.NO/
142 PM EST THU JAN 12 2017

The Flood Warning continues for
  The Mississinewa River near Ridgeville.
* UNTIL FRIDAY MORNING.
* At 12:30 PM Thursday the stage was 12.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...Expect the river to crest this afternoon and fall back 
  to below flood stage Friday morning.
* At 11.5 feet...Water on the shoulder and edge of SR 1 south of the 
  junction with SR 28 in western Randolph County.  

&&

LAT...LON 4029 8495 4030 8527 4041 8543 4038 8551
      4024 8528 4026 8496             

$$
465 
WGUS83 KIND 131138
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
638 AM EST FRI JAN 13 2017

...The Flood Warning is no longer in effect for portions of the
following river in eastern Indiana...

  Mississinewa River...


.The Mississinewa River in east central Indiana fell below flood
stage early Friday morning.  The river will return to more normal
levels by Monday.  Flooding may return the middle of next week.


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC035-135-131208-
/O.CAN.KIND.FL.W.0007.000000T0000Z-170113T1535Z/
/RGVI3.1.ER.170112T1414Z.170112T2230Z.170113T0936Z.NO/
638 AM EST FRI JAN 13 2017

The Flood Warning is cancelled for
  The Mississinewa River near Ridgeville.
* At  5:30 AM Friday the stage was 10.7 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at  4:36 AM Friday.
* Forecast...The river will continue to fall to 8.6 feet by tomorrow 
  morning.


&&

LAT...LON 4029 8495 4030 8527 4041 8543 4038 8551
      4024 8528 4026 8496             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 12, 6:15 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 12, 6:15 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
615 AM EST Thu Jan 12 2017

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 400 AM EST Thu Jan 12 2017

A cold front will push through central Indiana today and usher in
a shallow cold airmass, bringing a return to cooler temps and
setting the stage for light icing potential over the weekend,
mainly Friday Night into early Saturday, and late Saturday into
early Sunday. The active pattern will continue into next week with
rain chances most days through the end of the period.

&&

.NEAR TERM /Today/...
Issued at 400 AM EST Thu Jan 12 2017

A cold front stretches from near Detroit to St. Louis and Oklahoma
City this morning, with weak disturbances moving along it and
producing showers. This will continue to be the case much of the
day with additional rain developing as some more substantial
support in the form of a weak upper level wave currently over the
central Plains arrives later today.

Cannot completely rule out a stray rumble of thunder this morning
but no strikes or flashes have been detected in the area for quite
some time and airmass seems unlikely to destabilize any more than
the very slight instability already present so will exclude a
mention.

Consensus temperatures appeared reasonable with minor tweaks to
improve the very tight temperature gradient as currently evident
in observations. Most of the area will see their high temperatures
quite early in the day with temperatures falling dramatically this
afternoon as the front dives southward.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 400 AM EST Thu Jan 12 2017

Main focus in the short term is on freezing rain potential,
particularly Friday night into Saturday night.

Models now push the frontal zone well to our south tonight, and
warm advection aloft/isentropic lift does not redevelop/push back
into our forecast area until mid morning Friday at the earliest.
Thus, will go dry after this evening and have no freezing precip
potential tonight.

HOWEVER...with rainfall the last few days...additional light
rainfall today, and temperatures dropping quickly tonight as the
cold airmass moves in...could see some icy spots developing on
roadways and bridges as temperatures drop below freezing. Will
have to monitor this potential and may make a mention in the HWO.

Isentropic lift will develop across the area Friday into the
weekend and precipitation chances will then return. Lack of more
significant upper level support will necessarily limit pops most
periods to chance category for now...but given that precipitation
occurs...there will be periods when freezing rain will be a good
bet.

Forecast soundings depict a substantially deep midlevel warm
layer above the shallow subfreezing surface layer across much of
the area Friday night into Saturday morning...and again on
Saturday night although saturation is less then.

Light freezing precipitation will be a threat during these times
with amounts generally ranging from perhaps 0.05 across the far
south to 0.10 to 0.15 across the remainder of the forecast area.
This would generally fall into advisory criteria but given
continued uncertainty and extreme sensitivity of freezing
precipitation to minute changes it is far too early for a
headline.

Consensus temperatures generally seemed reasonable with minor
tweaks.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 340 AM EST Thu Jan 12 2017

Active weather will continue into the long term...although
temperatures will become warmer...which will end the freezing rain
threat after the weekend.

Models are similar and went with a blend.  High pressure over
the great lakes Sunday will move on to the east.  Low pressure over
the southwest U.S. Sunday will move to the central plains
Monday...to near Chicago Tuesday and to southern Ontario Wednesday.
A stationary front across Tennessee and the lower Mississippi valley
Sunday will move north across Indiana Monday.   This will be
followed by a cold front Tuesday night.  Several models track a
secondary low across the Ohio valley early Wednesday.

Models hint at a brief dry period north early Sunday...Otherwise
much of this period will be mostly wet at times and and quite wet
Tuesday night and early Wednesday as the secondary low passes by.

Light Freezing rain will be a concern south half early Sunday and
possibly northern sections Sunday night.  Otherwise...it will be
rain for rest of the period.

Tweaked high temperatures slightly cooler north half Sunday and lows
slightly warmer central and south Sunday night and all areas Monday
night.  Otherwise...model blended temperatures seem reasonable.

&&

.AVIATION /Discussion for the 12/12z TAFs/...
Issued at 615 AM EST Thu Jan 12 2017

MVFR conditions and at least a period of IFR conditions will likely
prevail at many sites today.

A sharp cold front will slowly push through the area today. As it
does, winds will relax and quickly become more northerly.

Rain and perhaps a rumble of thunder at LAF in the first couple of
hours will prevail much of the time today.

Overnight expect some improvement in ceilings and a bit of clearing,
perhaps.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...JH
AVIATION...NIELD
Hazardous weather outlook, Jan 12, 7:52 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 AM EST THU JAN 12 2017

INZ041-042-048-049-053>057-060>065-067>072-131200-
DELAWARE-RANDOLPH-HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...MUNCIE...SHELBYVILLE...BLOOMINGTON...
COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
752 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO WEATHER ISSUES ARE EXPECTED THROUGH THIS EVENING.
HOWEVER SLICK SPOTS ARE POSSIBLE ON ROADS LATE TONIGHT.

HAZARDS: SLICK SPOTS ON ROADS.

TIMING: LATE TONIGHT.

DISCUSSION: RAIN ACROSS INDIANA WILL END LATE THIS AFTERNOON AND
EARLY TONIGHT AS A COLD FRONT MOVES ON TO THE SOUTHEAST.
TEMPERATURES WILL DROP INTO THE 20S TONIGHT AND ICY SPOTS WILL
OCCUR ON WET UNTREATED ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: FREEZING RAIN IS POSSIBLE AT TIMES BEGINNING FRIDAY
MORNING OVER SOUTHERN SECTIONS AND SPREADING TO ALL AREAS FRIDAY
NIGHT INTO SATURDAY. ON SUNDAY THE FREEZING RAIN THREAT WILL BE
MAINLY OVER NORTHERN SECTIONS. TOTAL ICE ACCUMULATIONS WILL
AVERAGE ABOUT A TENTH OF AN INCH. BUT A FEW LOCATIONS MAY RECEIVE
A LITTLE MORE.

MONDAY AND TUESDAY WILL BE WARMER WITH A GOOD CHANCE OF RAIN.

DISCUSSION: A COLD FRONT WILL STALL SOUTH OF THE OHIO RIVER FRIDAY
THROUGH THE WEEKEND AND A SHALLOW LAYER OF COLD AIR WILL BECOME
ENTRENCHED ACROSS INDIANA AS HIGH PRESSURE MOVES EAST ACROSS THE
GREAT LAKES.

A LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL PLAINS MONDAY AND
THIS WILL PULL THE FRONTAL SYSTEM BACK TO THE NORTH ALLOWING
MILDER AIR TO SPREAD BACK INTO OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

INZ021-028>031-035>040-043>047-051-052-131200-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...INDIANAPOLIS...TERRE HAUTE
752 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING. NONE
OF THESE ARE EXPECTED TO BE SEVERE. SLICK SPOTS ARE POSSIBLE ON
ROADS LATE TONIGHT.

HAZARDS: SLICK SPOTS ON ROADS.

TIMING: LATE TONIGHT.

DISCUSSION: RAIN ALONG WITH AN ISOLATED THUNDERSOTRM WILL OCCUR
ACROSS ACROSS INDIANA. THESE WILL END THIS AFTERNOON AS A COLD
FRONT MOVES ON TO THE SOUTHEAST. TEMPERATURES WILL DROP INTO THE
20S TONIGHT AND ICY SPOTS WILL OCCUR ON WET UNTREATED ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: FREEZING RAIN IS POSSIBLE AT TIMES BEGINNING FRIDAY
MORNING OVER SOUTHERN SECTIONS AND SPREADING TO ALL AREAS FRIDAY
NIGHT INTO SATURDAY. ON SUNDAY THE FREEZING RAIN THREAT WILL BE
MAINLY OVER NORTHERN SECTIONS. TOTAL ICE ACCUMULATIONS WILL
AVERAGE ABOUT A TENTH OF AN INCH. BUT A FEW LOCATIONS MAY RECEIVE
A LITTLE MORE.

MONDAY AND TUESDAY WILL BE WARMER WITH A GOOD CHANCE OF RAIN.

DISCUSSION: A COLD FRONT WILL STALL SOUTH OF THE OHIO RIVER FRIDAY
THROUGH THE WEEKEND AND A SHALLOW LAYER OF COLD AIR WILL BECOME
ENTRENCHED ACROSS INDIANA AS HIGH PRESSURE MOVES EAST ACROSS THE
GREAT LAKES.

A LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL PLAINS MONDAY AND
THIS WILL PULL THE FRONTAL SYSTEM BACK TO THE NORTH ALLOWING
MILDER AIR TO SPREAD BACK INTO OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:09 PM ESTWinter Weather AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more352 days

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.